Florida, 2021

Damaging Wind in Florida, August 17, 2021

August 17, 2021 · NWS JAX · 1 event in 1 county or zone

A wake trough trailing the remnants of TS Fred across the Appalachians drifted south across the local forecast area into the afternoon and interacted with the sea breeze to produce a few strong afternoon storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A wake trough trailing the remnants of TS Fred across the Appalachians drifted south across the local forecast area into the afternoon and interacted with the sea breeze to produce a few strong afternoon storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 17, 12:49 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 17, 12:49 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
149 PM EDT Tue Aug 17 2021

.AVIATION...
[Through 18Z Wednesday]

Aviation forecast remains on track with scattered convection
expected to expand in coverage while strengthening along the I-95
corridor north of KSGJ over the next 2 hours. With this activity,
expect erratic outflow winds and reduced visibility and cigs to
IFR at times through 18z-23z. Outside of t-storm activity,
sufficient mixing will continue breezy south to south southwest
winds with gusts up to 20 knots through the rest of the afternoon.
Winds will ease up this evening as convection wanes and moves
offshore. More typical sea breeze expected Wednesday, with sea
breeze reaching I-95 by the early afternoon and sparking diurnal
t-storms toward the end of the period.

&&

.PREV DISCUSSION [845 AM EDT]...

.NEAR TERM [Through Tonight]...

At the 5 AM advisory cycle, Tropical Depression Fred was located
about 230 mi NW of Jacksonville, FL and moving north-northeast at
14 mph. As Fred continues to move northward into the Southern
Appalachian Mountains through tonight, the circulation will
continue to weaken. Deep layer south- southwesterly flow will
remain in place over the region through the period, which will
work to sustain PWATs of 2-2.3" through the daytime hours, though
by tonight, drier air should start to filter into the region. The
greatest plume of moisture and instability feeding into what's
left of Fred is expected to focus shower and thunderstorm activity
near/along the Suwannee River. Additional rainfall totals for the
Suwannee River area are forecast to be around 1-2", which could
prolong river flooding and lead to localized flooding, especially
in isolated areas that see even higher totals. Temperatures today
should peak in the mid- upper 80s across western portions of the
area that will see the most rain today, with highs in the low 90s
over the eastern half of the area. Lows will be in the mid-upper
70s.

.SHORT TERM [Wednesday Through Thursday]...

Deep layer ridge will be building over the region in the wake of
Fred, with ridge axis initially over north FL Wed and shifting a
bit northward Thu. As the ridge builds in gradually by midday Wed
into Wed night, mean layer winds from sfc to 500 mb will continue
to diminish to only about 5-10 kt. We will still be left with
above average moisture with PWATs hovering around 2 inches both
Wed and Thu, though Thu some mid-upper level dry air will filter
in from the east and southeast. On Wed, generally weak south-
southwest flow in the low levels will allow both east and west
coast sea breezes to push inland with possible merger in northeast
FL late in the aftn near the Highway 301 corridor. In addition,
residual boundaries with enhanced low level moisture will be
oriented from southwest to northeast in the wake of Fred. These
boundaries should help trigger convection as well. Overall, we are
looking at scattered to numerous showers and storms with POPs
near the 40-60 percent range. Wed night, should have left over
isolated to scattered convection in the evening hours, with best
concentration inland between I-95 and I-75. Thursday, the weak
pressure gradient will again allow the sea breezes to become
active during the day, with the best chance of showers and storms
over inland areas. Activity will fade Thu evening. Main t-storm
hazards will be gusty winds, locally heavy rainfall, and
lightning. The trend in the high temps is upward, with highs
peaking in the lower middle 90s and resulting in heat indices
topping out around 104 to 108 both days, so probably shy of heat
advisory but will need to be monitored.

.LONG TERM [Friday Through Tuesday]...

Lower to mid level high pressure ridge will retrograde a bit west
and south during this time frame with more than sufficient
moisture to continue to advertise a chance of showers and storms
each day. In addition, a surface trough may drop southward over
the southeast form GA to the Carolinas and help pool moisture over
the area. Highs will be near or above normal in the lower to
middle 90s with lows in the lower to middle 70s. Heat indices
again will likely top out close to 104-107.

.MARINE...

Tropical Depression Fred will continue to move north today toward
the southern Appalachian Mountains, while the Bermuda ridge will
remain fixed to our northwest. Southerly winds around 15 to 20
knots are expected today and tonight over our entire coastal
waters, with seas of 4 to 6 feet today for our offshore coastal
waters. Small craft operators should exercise caution. After that,
wind speeds and seas will lower. Southerly winds will prevail for
the next several days.

Rip Currents: High risk of rip currents today and moderate risk
of rip currents tomorrow at all area beaches.

.FIRE WEATHER...

Breezy southerly winds today with a good chance of showers and
storms. Otherwise, main headline for the fire weather is for
lower dispersion over the parts of the area on Wednesday due to
much weaker transport winds than today. More typical summer time
showers and storms during the afternoon hours rest of the week
with high temps trending upwards.

.HYDROLOGY...

Widespread rainfall amounts of about a quarter to half an inch
today, with higher amounts possible from Gilchrist to
Columbia/Suwanee counties into Echols county. This locally heavy
rain may cause brief localized flooding. In addition, prolonged
river flooding along the Suwannee and Santa Fe Rivers. Minor to
moderate flooding continues along upper portions of the Suwannee
River, with minor flooding continuing along the lower portions of
the Suwannee to the south of the confluence with the Santa Fe
River. Mostly minor flooding continues along the Santa Fe River,
except along the lower portion of the river near the Three Rivers
Estates gauge, where moderate flooding will continue for much of
this week. Minor flooding along portions of the St. Marys and the
lower Satilla Rivers should recede below flood stage towards
midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  91  74  92  74 /  20  30  10  50  10
SSI  78  90  78  91  77 /  30  20  20  40  20
JAX  76  92  76  92  76 /  40  40  20  50  20
SGJ  76  90  76  91  75 /  30  30  10  40  10
GNV  75  92  74  92  74 /  10  40  20  60  10
OCF  75  94  74  93  74 /  10  20  20  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Camden-Coastal Glynn.

AM...None.
&&

In the hours before

Special weather statement, Aug 17, 12:51 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
151 PM EDT Tue Aug 17 2021

GAZ162-171845-
Echols GA-
151 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of western Echols
County through 245 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Park, moving northeast at 15 mph.

HAZARD...Minor flooding due to heavy rainfall. Rainfall totals of 2
         to 3 inches are possible.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Statenville and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3079 8313 3080 8313 3081 8310 3083 8310
      3083 8309 3085 8309 3085 8301 3086 8301
      3087 8297 3083 8285 3081 8283 3078 8283
      3062 8307 3062 8314 3063 8314
TIME...MOT...LOC 1751Z 234DEG 13KT 3070 8314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

HESS
Special weather statement, Aug 17, 2:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
322 PM EDT Tue Aug 17 2021

FLZ033-125-133-325-172000-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
322 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of central St. Johns and
southeastern Duval Counties through 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking thunderstorms along a line
extending from Fruit Cove to near Picolata. Nearby colliding
boundaries may enhance storms. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Unf, Fruit Cove, Ponte Vedra Beach, Neptune Beach, World Golf
Village, Sawgrass, Baymeadows, Nocatee, Durbin and Craig Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2977 8154 3028 8166 3042 8140 2998 8125
TIME...MOT...LOC 1920Z 217DEG 17KT 3010 8159 2987 8153

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Aug 17, 2:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
356 PM EDT Tue Aug 17 2021

FLZ124-125-172045-
Coastal Nassau FL-Coastal Duval FL-
356 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of east central Nassau
and northeastern Duval Counties through 445 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm near
Little Talbot Island, or 9 miles northeast of Unf, moving northeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Fernandina Beach, Neptune Beach, Little Talbot Island and Fort
Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3028 8136 3037 8153 3068 8146 3066 8140
      3030 8135
TIME...MOT...LOC 1956Z 208DEG 14KT 3039 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CHANEY
Special weather statement, Aug 17, 2:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
359 PM EDT Tue Aug 17 2021

FLZ125-133-172045-
Coastal St. Johns FL-Coastal Duval FL-
359 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of north central St.
Johns and southeastern Duval Counties through 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near San Pablo to near Nocatee. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Unf, Ponte Vedra Beach, Neptune Beach, Palm Valley, Sawgrass, Nocatee
and San Pablo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 8144 3032 8153 3043 8137 3025 8135
      3011 8130
TIME...MOT...LOC 1959Z 240DEG 17KT 3028 8147 3014 8139

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CHANEY

The radar

The Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 17, 3:00 PM EST
Where
Duval County, Neptune Beach
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
30.300, -81.400

Large tree branches and a palm tree were snapped and blown down. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973070.